Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 64, NWS Fort Worth, TX

October 16, 2006Dallas County, Texas

NWS Fort Worth, TX issued this flash flood warning at Oct 16, 2006, 4:52 AM CDT for Dallas County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 16, 2006, 4:52 AM CDT (09:52 UTC)
Expired
Oct 16, 2006, 7:45 AM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Dallas County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 48 km from the middle of the area, began a volume at 09:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 9.9 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2006-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2006-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
542 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 160954
FFWFWD
TXC113-161245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
452 AM CDT MON OCT 16 2006

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN DALLAS COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 745 AM CDT

* AT 446 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  VERY HEAVY RAIN CONTINUING ACROSS IRVING AND NORTHWEST DALLAS      
  COUNTY. OVER 2 INCHES OF RAIN HAS FALLEN IN THE LAST HOUR...AND AN 
  ADDITIONAL 1 TO 2 INCHES OF RAIN WILL BE POSSIBLE THROUGH 7 AM.    
  LAW ENFORCEMENT REPORTS THAT SOME ROADS ARE BEGINNING TO FLOOD IN  
  THE CITY OF IRVING. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  COPPELL...HIGHLAND PARK...UNIVERSITY PARK...FARMERS BRANCH...
  CARROLLTON...ADDISON AND RICHARDSON

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS 
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT 
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS 
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL 
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3290 9704 3264 9706 3299 9660 3299 9699

$$

92
3 follow-up statements
000 
WGUS74 KFWD 161048
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
545 AM CDT MON OCT 16 2006

TXC113-161245-
DALLAS TX-
545 AM CDT MON OCT 16 2006

...A FLASH FLOOD WARNING NOW IN EFFECT UNTIL 745 AM CDT FOR ALL OF 
DALLAS COUNTY...

AT 545 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAIN FROM STORMS MOVING ACROSS WESTERN AND CENTRAL 
DALLAS COUNTY.  THROUGH 7 AM...AN ADDITIONAL 2 INCHES OF RAINFALL 
WILL BE POSSIBLE ACROSS CENTRAL AND EASTERN DALLAS COUNTY.  THE 
HEAVIEST RAINFALL IS EXPECTED TO BE FROM DESOTO...TO DOWNTOWN 
DALLAS...MESQUITE....AND LANCASTER.  

FLOODING HAS BEEN REPORTED ACROSS MUCH OF NORTHWESTERN DALLAS 
COUNTY...WHERE AN ADDITIONAL 1 INCH OF RAIN WILL FALL THROUGH 8 AM.  
ADDITIONAL FLOODING IS EXPECTED TO DEVELOP ACROSS CENTRAL AND 
SOUTHERN DALLAS COUNTY SHORTLY. TRAVEL ACROSS THE WARNED AREA IS  
DISCOURAGED THROUGH 8 AM DUE TO THE FLOODING PROBLEMS. 

LAT...LON 3290 9704 3256 9707 3257 9663 3299 9660
      3298 9704

$$


92
000 
WGUS74 KFWD 161142
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
641 AM CDT MON OCT 16 2006

TXC113-161245-
DALLAS TX-
641 AM CDT MON OCT 16 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM CDT FOR
DALLAS COUNTY...

AT 640 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS INDICATED 
HEAVY RAIN OVER NORTHEAST DALLAS COUNTY...FROM NEAR GARLAND TO NEAR 
WILMER. LIGHT TO MODERATE RAIN COVERED THE REMAINDER OF DALLAS 
COUNTY. FLOODING HAS BEEN REPORTED IN PORTIONS OF DALLAS AND 
IRVING...WITH SEVERAL ROADS CLOSED.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO UNIVERSITY
PARK...RICHARDSON...IRVING...HIGHLAND PARK...GARLAND...FARMERS
BRANCH...COPPELL...CARROLLTON AND ADDISON

RAINFALL OF 2 TO 3 INCHES HAS OCCURRED OVER MUCH OF DALLAS COUNTY 
SINCE 3 AM. AN ADDITIONAL 1 TO 2 INCHES OF RAIN IS POSSIBLE BY MID 
MORNING. THIS WILL RESULT IN CONTINUED RUNOFF AND FLOODING... 
ESPECIALLY IN LOW LYING AREAS.

IF YOU MUST TRAVEL THIS MORNING IN DALLAS COUNTY...PROCEED WITH 
EXTREME CAUTION. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO 
NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER 
CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL 
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3290 9704 3256 9707 3257 9663 3299 9660
      3298 9704

$$
000 
WGUS74 KFWD 161231
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
730 AM CDT MON OCT 16 2006

TXC113-161245-
DALLAS TX-
730 AM CDT MON OCT 16 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM CDT FOR
DALLAS COUNTY...

AT 727 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS INDICATED 
LIGHT TO MODERATE RAIN OCCURRING ACROSS MUCH OF DALLAS COUNTY. 
ALTHOUGH THE HEAVY RAIN HAS MOVED EAST OF THE COUNTY...RUNOFF AND 
FLOODING WILL CONTINUE THROUGH THE MID MORNING. FLOODING HAS BEEN 
REPORTED IN PORTIONS OF DALLAS AND IRVING...AND SEVERAL ROADS ARE 
CLOSED IN THE AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO UNIVERSITY
PARK...RICHARDSON...IRVING...HIGHLAND PARK...GARLAND...FARMERS
BRANCH...COPPELL...CARROLLTON AND ADDISON

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3290 9704 3256 9707 3257 9663 3299 9660
      3298 9704

$$

06

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 16, 3:52 AM CDT, 1 hour earlier.

Area forecast discussion, Oct 16, 3:52 AM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
352 AM CDT MON OCT 16 2006

.DISCUSSION...
TROPICAL RAINFALL IS FALLING ACROSS MUCH OF NORTHERN TEXAS THIS
MORNING...AND THIS WILL CONTINUE UNTIL THE VORT MAX (UPPER AIR
DISTURBANCE) SWEEPS ACROSS THE AREA THIS AFTERNOON. FOR THE DFW
AND WACO AREAS...RAINFALL IS LIKELY TO END ABOUT 18Z...OR MAYBE A
BIT SOONER. SOME LOCALIZED HIGH WATER PROBLEMS ARE POSSIBLE...BUT
THE FAST MOVING RAIN AND THUNDERSTORM CELLS SHOULD MOVE RATHER
QUICKLY...GIVEN THE STRONG WIND FLOW ALOFT.

CONDITIONS WILL WARM IN WESTERN AND CENTRAL PORTIONS OF THE AREA
AS CLOUDS BREAK THIS AFTERNOON. THERE IS A THREAT OF FOG
TONIGHT...BUT WE WILL LET THE NEXT FORECAST SHIFT DEDUCE WHERE AND
WHEN THIS MAY OCCUR. TEMPERATURES WILL WARM QUICKLY TUESDAY...AS
LOW LEVEL SOUTHWEST FLOW AND SUBSIDENCE OCCUR. THUS...WE HAVE
GONE ABOVE MOS HIGH TEMPERATURES ON TUESDAY.

A BLUSTERY COOL FRONT WILL MOVE THROUGH THE AREA WEDNESDAY
AFTERNOON AND EVENING. WE HAVE GREATLY LOWERED THE RAIN CHANCES
AND AMOUNTS...AS THE SYSTEM IS MOISTURE STARVED...AND WITHOUT MUCH
UPPER LEVEL SUPPORT. WE HAVE INCREASED RAIN CHANCES NEXT WEEKEND...AS
ANOTHER COOL FRONT ENCOUNTERS BETTER RETURN FLOW OF MOISTURE AND
HEAT. HOWEVER...WE HAVE KEPT POPS ON THE LOW SIDE...CONSIDERING
THAT THIS IS THE FIRST RUN THAT LOOKS LIKE A GOOD BET FOR SOME
RAINFALL.   #26

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  74  60  88  64 /  90  20   0  10
WACO, TX              79  61  90  62 /  90  20   0  10
PARIS, TX             68  59  87  59 / 100  50  10  10
DENTON, TX            73  56  87  58 /  90  20   0  10
MCKINNEY, TX          70  55  87  57 / 100  30  10  10
DALLAS, TX            74  62  88  65 /  90  30  10  10
TERRELL, TX           73  61  86  61 /  90  40  10  10
CORSICANA, TX         77  64  90  62 /  90  40  10  10
TEMPLE, TX            81  60  90  61 /  90  20   0  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

/26
Hazardous weather outlook, Oct 16, 4:00 AM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
400 AM CDT MON OCT 16 2006

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-162100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-
NAVARRO-FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-
LIMESTONE-LEON-MILAM-ROBERTSON-
400 AM CDT MON OCT 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTH TEXAS
TODAY...WITH THE MAIN HAZARDS BEING LOCALLY HEAVY RAINFALL AND
OCCASIONAL CLOUD TO GROUND LIGHTNING STRIKES. RAINFALL AMOUNTS OF UP
TO 3 INCHES MAY CAUSE FLOODING OF LOW LYING OR FLOOD PRONE
AREAS...BUT WIDESPREAD FLOODING IS NOT ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS ON SATURDAY AS A COLD
FRONT PUSHES THROUGH.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.